Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Paducah, KY

June 26, 2001Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 26, 2001, 3:01 PM CDT for Union County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 26, 2001, 3:01 PM CDT (20:01 UTC)
Expired
Jun 26, 2001, 3:30 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, IL

The radar

The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 262002
SVRPAH

ILC181-262030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST SOUTH OF JONESBORO...OR JUST EAST OF 
  REYNOLDSVILLE. LITTLE MOVEMENT WAS NOTED. 

LARGE HAIL IS LIKELY WITH THIS STORM. MOVE INTO A STURDY PLACE OF SHELTER 
AND STAY AWAY FROM WINDOWS.

LAT...LON 3754 8949 3735 8938 3736 8907 3760 8908

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 26, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUN 26 2001

LTL CONVECTION TO REPORT AS OF THE EARLY PM HOURS...BUT ALL MODEL
AND EARLY AM MODIFIED SOUNDING INDICATIONS ARE THAT PM SUN WL CREATE
MODERATELY UNSTABLE LATE DAY ENVIRONMENT FOR UPPER LOW TO TOUCH OFF
AT LEAST SCT CONVECTION. MOVEMENT OF -13C TO -14C H5 COLD POOL
OVERHEAD WL STEEPEN MID LVL LAPSE RATES TOO...AND AS VORT ENERGY
PINWHEELS AROUND LOW SHOULD SEE UVM FIELD FURTHER EHANCED. SOME
STORM INTRO MAY BE PROPAGATING KIND FROM MOST FAVORABLE ZONE JUST TO
OUR EAST...BUT OTHER THAN MONITOR OF LATEST RADAR DATA WL NOT TRY TO
PICK-CHOOSE AND INSTEAD WL LIKELY PAINT ONE SMALL POP FOR MOST AREA.
STRONGER STORMS COULD WELL HAVE THE POTENTIAL FOR REACHING SVR
LIMITS FOR HAIL GIVEN WBZERO HEIGHTS AROUND 9K AND RELATIVELY LOW
TROP...REFLECTED IN LATEST DY1. EXPECT LTL STORM MOVEMENT W/WEAKLY
SHEARED ENVIRONMENT ...BUT THIS COULD ENHANCE LOCALLY HEAVY RAIN
POTENTIAL...AS SOUNDINGS SHOW FAIRLY HIGH PWS APPROACHING 1.25.

DESPITE SOME MODEL DISCREPANCIES ON SPEED OF UPPER LOWS WWARD DRIFT
AND AVAILABLE MOISTURE/RESULANT QPF...NET RESULT FOR ZFP WL MEAN
CONTINUATION OF LARGELY DIURNAL POPS TIL LOW WASHES OUT LATE IN
EXTENDED. HOWEVER AM BECOMING MORE CONCERNED REGARDING POTENTIAL FOR
OVERNIGHT LINGERING POPS GIVEN AMPLE MEAN RH AND COLD POOL
OVERHEAD...AND WL LIKELY LOWER BUT HANG ON TO A VERY SMALL POP EVEN
INTO TONIGHT PTNS OF FCST...AT LEAST 1ST COUPLE OF NIGHTS OF
PACKAGE. THIS IS FAIRLY REPRESENTED IN GOING PACKAGE WITH EMPHASIS
ON EVENING CHC AND THUS ANTICIPATE JUST MINOR ADJUSTMENTS.

LATEST MRF CONTINUES TREND OF WASHING OUT LOW TO THE SW BY SUN AS
BROAD UPPR RIDGING DOMINATES MUCH OF CNTL U.S. THIS SHOULD BEGIN DRY
WX FCST THAT WL LAST THRU EARLY NEXT WK AS LARGE SURFACE HIGH MOVES
SE OUT OF CANADA AND PROVIDES PAH FA WITH DRY TRAJECTORIES AND
SEASONALLY PLEASANT TEMPS/DEW POINTS.

GUIDANCE NOS CONTINUE THEIR SYNCHRONIZATION SAVE FOR WED HIGHS OF
FAN WHICH APPEAR WAY TOO WARM GIVEN PAST SEVERAL DAYS RECORDINGS. WL
THEREFORE TAKE FWC/MAV BLEND TRENDING TOWARD COOLER SIDE OF NOS TIL
UPR LOW IS OUT OF PICTURE.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Jun 26, 11:08 AM CDT, 3 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261915-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1108 AM CDT TUE JUN 26 2001

THIS OUTLOOK IS VALID FOR THE ENTIRE QUAD STATE REGION THROUGH 600
AM WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS REGION WIDE THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK THAT STORMS WILL REACH SEVERE LEVELS.

AN UPPER LEVEL LOW NEAR THE KENTUCKY-TENNESSEE BORDER WILL MIGRATE
SLOWLY TO THE NORTH AND WEST THIS AFTERNOON AND EVENING. AS IT DOES
SO...IT WILL MOVE A POCKET OF COLD UPPER LEVEL TEMPERATURES
OVERHEAD...WHICH WILL STEEPEN UPPER LEVEL LAPSE RATES. THIS WILL
OCCUR JUST AS SURFACE AND LOW LAYER TEMPERATURES ARE HEATED BY THE
AFTERNOON SUN...ALLOWING FOR A STEEPENING OF LAPSE RATES IN THE
LOWER TROPOSPHERE. THE NET RESULT BY LATE AFTERNOON AND EARLY
EVENING WILL BE A VERY UNSTABLE ATMOSPHERE. ENERGY PINWHEELING
AROUND THE LOW SHOULD THEN BE ENOUGH TO TOUCH OFF SCATTERED
THUNDERSTORMS.

DUE TO THE COLD AIR ALOFT...THE PRIMARY THREAT WITH STORMS IF THEY
REACH SEVERE LIMITS WILL BE LARGE HAIL. HIGH PRECIPITABLE WATER
VALUES AND WEAK WINDS THROUGHOUT THE COLUMN MAY RESULT IN LOCALLY
HEAVY DOWNPOURS. STORM MOVEMENT WILL BE VERY SLOW AND ERRATIC...AND
COULD SHIFT DURING THE DAY AS THE LOW MOVES OVERHEAD. THIS MAY
ENHANCE THE THREAT FOR LOCALLY HEAVY RAIN IN A GIVEN
AREA...ESPECIALLY IF MORE THAN ONE STORM WERE2 TO DEVELOP AND DROP
REPEAT RAINS OVER THE SAME AREA.

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED LATER TODAY.

HUMPHREY

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.